A woman has suffered chemical injuries after she was mistakenly prescribed erectile dysfunction cream for a dry eye, according to a report.
The unnamed patient, from Glasgow, was treated in A&E after she used Vitaros instead of VitA-POS to treat her problem, the BMJ Case Reports medical journal said.
She was given antibiotics, lubricants and steroids after she suffered blurred vision and lid swelling as a result of using the wrong cream.
The Tennent Institute of Ophthalmology in Glasgow has called on doctors to take greater care issuing medication as a result of the error.
One suggested remedy is the use of block capitals in handwritten prescriptions to avoid similar situations, the Optometry Today journal reports.
Dr Magdalena Edington wrote in the BMJ report: “Prescribing errors are common, and medications with similar names/packaging increase risk.
“However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.
“The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response.
“However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.”
Although the patient recovered from the chemical injury within a few days, she continued to suffer from recurrent corneal erosions, the Optometry Today journal reported.